Opioids are “the most common substances contributing to fatal poisonings among young children,” according to a recent study released by the American Academy of Pediatrics.
The study followed poison-related deaths of children 5 and younger over a 13-year period. It was discovered that out of 731 poisoning-related deaths reported, 65.1% of those fatalities happened in the home of the child, with opioids being most prevalent in all occurrences.
In 2005, opioids accounted for 24.1% of substances contributing to death.
By 2018, that number had more than doubled, with opioids contributing to 52.2% of child poisoning deaths.
Dr. Christopher Gaw, author of the study and a pediatric emergency medicine fellow, told CNN News this study included 40 out of the 50 states. Because of this, he believes the death count to be higher than what is recorded.
Per The New York Times, “Gaw said the results provide evidence of ‘how the opioid epidemic has not spared our nation’s infants or young children.’”
Gaw said communities can take steps to better protect children by making naloxone, a known antidote to opioid poisoning, more available and familiar to the public.
Signs of overdose
Based on the study, about one-third of the fatalities happened under the supervision of someone other than the biological parent, with the subsequent poison-related deaths caused by over-the-counter medications meant to treat colds or allergies.
Mike Selick, an associate director for the National Harm Reduction Coalition, told NBC News “If opioids are going to be in the home, everyone in the home should be trained on how to recognize an opioid overdose and have naloxone so they are ready to save a life.”
Gaw also told NBC News that “signs of opioid poisoning in young children include slow and shallow breathing, contracted pupils and appearing unresponsive or limp.”
More signs of an opioid overdose include blue lips, gums or fingertips and a slow or irregular pulse, according to the U.S Food and Drug Administration website.
The FDA said that in the event of an opioid overdose, people should call 911 before administering naloxone.
“When administered soon after someone starts experiencing an overdose, the person will usually wake up within one to three minutes. Repeat administration of naloxone may be necessary.”
Administer the naloxone each time the victim becomes unconscious, until medical assistance arrives, per the FDA.
Naloxone can be found at your local pharmacy and no prescription is needed.